Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
172 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes persistent dizziness while on Meclizine?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3650 Questions

default
Posted on Mon, 22 Aug 2016 in Brain and Spine
Question: In the beginning of XXXXXXX I was in bed laying on my right side and I turned to the left side abruptly and I felt a wave of dizziness. After that the same thing happened again a few times. I went to my doctor and he said my left ear was clogged with wax which they cleaned out and he said I had a slight case of vertigo and also said my blood sugar was borderline . I went away to New York on vacation and I was fine no dizziness but when I came back home after driving with my daughter and I was up from 8:30 p.m. Saturday night to 9 p.m Sunday night and on Sunday night I slept only 7 hours so in 34 hours I only had 7 hours sleep and also I took my antidepressent Saturday night and didn't sleep at all till Sunday. I tried to sleep but couldn't. That afternoon I went to pick up some pillows in my closet and bent down from my waist and I got a bad wave of dizziness So now it has been about 2 weeks since I got any dizziness but today I got up and sat in my recliner and bent my head down a little bit and got a wave of dizziness. I hadn't eaten my breakfast yet when this happened. The doctor had prescribed Meclizine to take twice a day as needed for dizziness. I just took one of the pills and I had also taken one a few weeks ago when I had the dizziness I only seem to get the dizziness now and then It is not ongoing. I would like your opinion on what is going on.
doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand your concern.

Judging by the relation of symptoms with head position change, their episodic nature and the absence of other symptoms which would indicate a brain lesion, I would tend to agree with your physician about the fact that the inner ear is the responsible organ. Perhaps it is not as much related to wax accumulation rather with movement of free crystals inside the labyrinths of the inner ear. It is a condition called benign paroxysmal positional vertigo (BPPV). The labyrinths of the inner ear are very important part of balance and when there is detachments of free particles stimulating the labyrinthine cells it may produce vertigo. It usually improves as the particles settle down, but may recur from time to time.

Meclizine is fine to alleviate the symptoms. When persistent there is also the Epley maneuver, a sequence of head movements aimed in leading the particles to a stable position. It should be performed by a physician though, most commonly an ENT specialist. Not necessary for now in your case as the episodes do not seem to last, saying it more in case they do in the future.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 36 minutes later
THE NURSE AT THE DOCTOR'S OFFICE TOLD ME TO DRINK MORE WATER. YESTERDAY I ONLY DRANK ONE AND A HALF 16 OZ BOTTLES OF WATER. SHE SEEMED TO FEEL DEHYDRATION WAS THE PROBLEM. SHE TOLD ME TO DRINK WATER BEFORE I GOT OUT OF BED. I STILL TOOK THE MECLIZINE. I AM ALSO TAKING 2 BLOOD PRESSURE PILLS, LIPITOR, MIRATZAPINE, CLONAZEPAM AND VITAMIN D3. I ALSO HAVE ONGOING SINUS PRESSURE IN THE BRIDGE OF MY NOSE. COULD ANY OF THESE BE CONTRIBUTING TO THE DIZZINESS????
doctor
Answered by Dr. Olsi Taka 2 hours later
Brief Answer:
Read below.

Detailed Answer:
I wonder what the nurses reasons were to tell you that. Did she justify it by your blood pressure measurement, pulse rate or anything else. Did she discuss it with the doctor, what were his findings. There are many nurses who are very good and whose advice I hear even if their opinion is different than mine, I am not infallible nor is your doctor. However I would appreciate it if we discussed things together and reach a conclusion before speaking to the patient, as otherwise patients can be confused by hearing different opinions as it seems to be your case, so whether she's right or not I do not see her behavior as correct.

Anyway, dehydration and low blood pressure can certainly cause dizziness. The reason I didn't include them in my initial answer is your description, your episodes were moving from right to left, or bending down. When symptoms are due to low blood pressure they usually happen when you switch from lying down or sitting to standing (as the added gravity makes it harder for blood to reach up in the brain). Also while hydration is fine and always recommended, if the nurse or the doctor find the blood pressure is too low I would look first at the blood pressure medication you are taking, perhaps dosages should be lowered.

Regarding medications, Mirtazapine and Clonazepam can play a role, they both can cause dizziness as a side effect. However I do not see why it should happen only when changing head position, should be more persistent independently from head position, so I do not think it likely. Lipitor and Vitamin D3 shouldn't play any role.

As for sinus issues, they wouldn't cause dizziness by themselves. If there is sinusitis though it could favor middle ear infections (but it would have other symptoms).

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Vitamin d3

doctor1 MD

Vitamin D3 level is insufficient - 25.64* ng/ml. What medicines should be taken?

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound....

doctor1 MD

I am 77 and take heart disease medications. I have lower back pain , am fatigued and joint pain. Suggestions?

doctor1 MD

I am 68 years of age. I was feeling stiffness in my legs after a walk for about 2 kms. This was a recent development. Investigation of Vitamin D3...